Alert archive / North Dakota / River Flood Warnings in 2022
River Flood Warning 11, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Mar 20, 2022, 9:28 PM CDT for Cass County, North Dakota. It took effect at Mar 22, 2022, 4:36 AM CDT. It was in force for 53 hr.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2022, 9:28 PM CDT (02:28 UTC)
- In effect from
- Mar 22, 2022, 4:36 AM CDT
- Expired
- Mar 24, 2022, 9:39 AM CDT
- In force
- 53 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sheyenne River at Harwood (HWDN8). The gauge peaked at 85.35 ft at Mar 23, 2022, 2:00 AM CDT.
- Action stage
- 82 ft
- Minor stage
- 84 ft
- Moderate stage
- 86 ft
- Major stage
- 91 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05060400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 20, 7:15 PM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Mar 20, 7:15 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 715 PM CDT Sun Mar 20 2022 .UPDATE... Issued at 658 PM CDT Sun Mar 20 2022 High temps today in the 50s for most locations with snow covered areas seeing temps held in the 40s. This evening and overnight temps will stay above freezing for areas with out snow cover with good mixing on se winds and increasing clouds towards morning. && .SHORT TERM...(This evening through Monday night) Issued at 311 PM CDT Sun Mar 20 2022 Focus within the forecast was given to the Monday - Tuesday system/s bringing potential for minor winter impacts and steady rainfall which may have implications on riverine flooding later in the week. See the long term portion for continued discussion on this event. This afternoon into tonight... Upper ridging over the northern High Plains evident on satellite has kept skies generally clear in the Red River Basin. This along with warming air mass from the west is allowing for a mild day with temps this afternoon into the 40s and 50s. Winds have increased out of the southeast and will remain breezy into tonight. This along with increasing high clouds should help prevent radiational fog development tonight. These warm temps are continuing to help snowmelt in remaining areas, esp within the Valley. Monday - Monday Night... Current water vapor imagery shows deep troughing extending from the Canadian High Plains through the US Great Basin into far northern Mexico, with a distinct PV anomaly closer to the northern Mexico branch of the trough, and another in southern Alberta. The northern branch and cold front/inverted trough is expected to move into the CWA bringing light rain and snow into the area starting during the daytime Monday. As the southern branch of the upper trough deepens out of the Southern Plains Monday, it starts to mature and occlude as it moves into the Mid Mississippi Valley as a mature Colorado Low late Monday into Tuesday. There remains variation in interaction between the deepening Colorado Low and northern branch trough along the occluded front now draped within or very near the CWA. A consensus of guidance was taken to keep the Monday night period with highest chance for seeing steady rain and snow. More information on potential impacts can be found in the long term AFD. .LONG TERM...(Tuesday through Sunday) Issued at 311 PM CDT Sun Mar 20 2022 Tuesday - Tuesday night... Most ensemble, deterministic, and now hi-res guidance is converging on a solution that pushes the Colorado Low moving to the Mid Mississippi Valley further west than previous runs. This should help keep most def zone forcing assoc with the Colorado Low within Minnesota. There are still a few runs that allows some of this forcing to skirt the eastern CWA. Because of this trend, we are still messaging at least a 30% chance of total precip amounts of half an inch or more, although now residing over locations in lakes country of west-central and central Minnesota into portions of northwest Minnesota outside of the Red River Valley. This same area also continues to hold a low chance between 10-30% of seeing up to 1 inch of total precip, although better chances have notably shifted eastward. These precip amounts may impact eventual riverine flooding potential. While most precip is expected to fall east of the Red River Basin, any liquid precip would speed up snowmelt, especially in areas with remaining deeper snow like those locations east of the Red River Valley in Minnesota. Worst case scenario would involve amounts between half an inch to an inch of rain to fall closer to the Red River Valley, but this is a low chance scenario (less than 20%). It remains unclear how this system will impact magnitude and timing of flood crests. Snow amounts are low confidence, mainly due to uncertainty in temps as they stay near the freezing mark. The same areas mentioned above within Minnesota hold at least a 20% chance of seeing 2 inches of snow, with lesser chances to the east within the Valley and North Dakota. While these are low chances for marginal amounts, snow is expected to be wet and slushy which can still bring impacts mainly to travel. Wednesday - End of Period... The long term period looks to be on the quieter side, with few chances for impactful weather. There is the possibility for a chance to add some QPF to our forecast late in the period, however, guidance is still indecisive on amounts, timing, and track to say anything for certain. Synoptically, a ridging pattern sets up to our west towards the weekend, putting us back into NW flow. Temperatures and more melting of our snow pack will be the main stories for the long term. As Winter and Spring battle it out to see who comes out on top, there is expected to be some warmer days, with highs in the mid to upper 40s and lows in the upper 20s to near freezing in some spots. These days will be split with cooler days, with highs in the 30s and low 40s and lows in the teens and 20s. For now, we will stay in the pattern of melting snow during the day and slowing down at night with temperatures below freezing. We could see some clouds move in towards the weekend, but skies will be mainly clear for the most part. Looking farther ahead, the CPC has our area in near normal for temperatures into the start of April, and about a 40% chance for seeing slightly above normal precipitation. We will see how this pans out in future discussions, but it could be an indication of some slightly cooler weather than we've been seeing in the future. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 658 PM CDT Sun Mar 20 2022 SE Winds will lose some gustiness heading into the overnight with LLWS developing ahead of a trough bringing lowering clouds and precip Monday afternoon into DVL and possibly GFK by the end of the period. With lowering CIGs some MVFR conditions are expected between 18 and 24Z Monday with light rain or snow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...CJ LONG TERM...CJ/AK AVIATION...JK
Hazardous weather outlook, Mar 20, 1:42 PM CDT, 7 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 142 PM CDT Sun Mar 20 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 142 PM CDT Sun Mar 20 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another weather system looks to bring rain or snow to the area Monday through Tuesday night. There at least a 50 percent probability for receiving snowfall amounts greater than 1 inch and at least a 30 percent probability of receiving rainfall amounts greater than half an inch. Highest amounts are favored within northwest and west-central Minnesota. Any rain falling on top of snow would accelerate the snowmelt, and may impact rises on area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 9:28 PM CDT | River Flood Warning | FGF | Traill | 21 days |
| Mar 20, 9:28 PM CDT | River Flood Warning | FGF | Cass | 21 days |
| Mar 21, 11:38 AM CDT | River Flood Warning | FGF | Grand Forks, Walsh | 21 days |
| Mar 21, 11:38 AM CDT | River Flood Warning | FGF | Grand Forks | 12 days |
| Mar 20, 9:28 PM CDT | River Flood Warning | FGF | Norman | 21 days |
Nearby
River Flood Warnings in North Dakota, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.